New York, 2006

High Wind in New York, February 17, 2006

February 17, 2006 · NWS BUF · 17 events in 17 counties and zones

Low pressure deepened as it tracked northeast into southern Ontario. The strong winds associated with the low downed trees and power lines throughout western New York and the north country.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure deepened as it tracked northeast into southern Ontario. The strong winds associated with the low downed trees and power lines throughout western New York and the north country. Damage from falling trees to buildings and automobiles was extensive. Over 150,000 were left without power during the peak of the storm. The strong winds blew over tractor trailer trucks in Macedon, Lyons and Palmyra. In Lewis County, six tractor trailers were blown over resulting in the shut-down of I-81 for several hours. The majority of school districts cancelled classes for the day. In Jefferson county, eight foot storm surges on the St. Lawrence River damaged docks and boathouses and flooded streets in Cape Vincent, Clayton and Alexandria Bay. In Gorham, a tree fell onto a schoolbus. Neither the driver or any of the dozen elementary school students on the bus were injured. In Irondequoit, a 52-year old woman was killed instantly when a tree fell on the car she was driving. Peak gusts recorded during the storm included: 81 mph at Lowville; 77 mph at Rochester; 75 mph at Fulton; 64 mph at Fairport; 62 mph at Watertown and Lockport; 61 mph at Brighton and Elma; and 60 mph at Hamburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 17, 6:14 AM EST, 0 minutes earlier.

Area forecast discussion, Feb 17, 6:14 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
614 AM EST FRI FEB 17 2006

.UPDATE...

WITH THE COLD FRONTAL SHOWERS PRETTY MUCH HAVING CLEARED AREAS
WEST OF KROC/KDSV/KELZ...WILL BE ISSUING AN UPDATE SOON TO REMOVE
ANY WORDING OF EARLY MORNING RAIN SHOWERS IN THESE AREAS.
OTHERWISE...THE FORECAST WILL BE LEFT AS IS.

&&

.PREV DISCUSSION...
/ISSUED 351 AM EST FRI FEB 17 2006/

SHORT TERM /TODAY THROUGH SUNDAY/...

AHEAD OF THE MUCH-ANTICIPATED COLD FRONT...TEMPERATURES HAVE
(FINALLY) SOARED INTO THE MID-UPPER 50S AREA-WIDE THIS MORNING...
WITH EVEN A FEW LOWER 60S SPRINKLED IN AT KBUF/KROC COURTESY OF THE
STRONG SOUTHERLY DOWNSLOPE FLOW. THIS IS ALL ABOUT TO CHANGE
DRAMATICALLY HOWEVER...AS THE FRONT ITSELF IS NOW ONLY MAYBE 1-2
HOURS AWAY...OR SOMEWHERE BETWEEN KYXU AND KYHM JUDGING FROM CURRENT
RADAR DISPLAYS/SURFACE OBS. A SOLID BAND OF SHOWERS ASSOCIATED WITH
THE FRONT IS ALREADY CLOSE TO HALFWAY ACROSS THE CWA AS OF THIS
WRITING...WITH THE LEADING EDGE HAVING CLEARED THE GENESEE VALLEY.

IN TERMS OF PRECIPITATION TODAY...A GENERAL 2-3 HOUR PERIOD OF
WIDESPREAD SHOWERS WILL PRECEDE AND ACCOMPANY THE FRONTAL PASSAGE
THIS MORNING. THUNDER CHANCES...WHILE NOT NIL...ARE LOOKING
INCREASINGLY REMOTE THIS MORNING AS PRECIP ECHOES HAVE MARKEDLY
DECREASED IN INTENSITY AS THEY HAVE TRANSLATED EASTWARD...AND
LIGHTNING HAS COMPLETELY VANISHED. UNLESS THERE IS A RESURGENCE IN
THE ACTIVITY BEFORE ZONE ISSUANCE TIME...PLAN ON REMOVING ANY
MENTION OF THUNDER FROM THE CURRENT FORECAST. BEHIND THE
FRONT...RAPID LOW-LEVEL DRYING WILL RESULT IN NOTHING MORE THAN
SCATTERED PRECIPITATION FOR MOST OF THE AREA...AND THIS WILL BE
MAINLY IN THE FORM OF SNOW DUE TO THE MASSIVE TEMPERATURE DROP
BEHIND THE FRONT (850 TS WILL DROP FROM THE CURRENT +6/+8 C
READINGS TO THE -14C/-18C RANGE BY 18Z TODAY). AREAS EAST-SOUTHEAST
OF THE LAKES WILL HAVE A LITTLE BETTER SHOT AT SEEING SNOW SHOWER
ACTIVITY THIS AFTERNOON OWING TO THE FAVORABLE 270-290 TRAJECTORY
OFF OF THE LAKES AND UPSLOPE EFFECTS...BUT THIS WILL BE LIMITED IN
SCOPE OWING TO THE LOW-LEVEL DRYING AND STRONG WIND FIELD THAT WILL
STILL BE IN PLACE.

SPEAKING OF WHICH...THE WINDS WILL CONTINUE TO BE THE BIG STORY
TODAY...AND AS SUCH THE CURRENT HIGH WIND WARNINGS WILL REMAIN IN
EFFECT. WHILE THE GUIDANCE HAS BACKED OFF SLIGHTLY ON THE MAGNITUDE
OF THE WIND SPEEDS WELL SEE...ALL INDICATORS CONTINUE TO POINT
TOWARD A HIGH WIND EVENT FOR THE ENTIRE AREA TODAY...WITH THE WORST
WINDS OCCURRING IN THE 4-6 HOURS IMMEDIATELY FOLLOWING THE FRONTAL
PASSAGE. THIS WILL BE THE PERIOD WHEN WINDS ALOFT WILL BE THE
STRONGEST...AND WILL BE SUPERIMPOSED WITH THE STRONGEST PRESSURE
RISES/STRONG COLD ADVECTION. SUSTAINED WINDS OF 30-50 MPH WILL BE
LIKELY...WITH GUSTS IN THE 60-65 MPH RANGE POSSIBLE...MAINLY THIS
MORNING WEST OF THE GENESEE VALLEY AND INTO THE EARLY AFTERNOON FOR
POINTS FURTHER EAST. AFTER THESE TIMES...WINDS SHOULD BEGIN TO
GRADUALLY SUBSIDE FROM WEST TO EAST.

AS WE GET INTO TONIGHT...OUR ATTENTION WILL SHIFT FROM HIGH WINDS TO
OUR MORE USUAL LAKE EFFECT CONCERNS. IN THE WAKE OF THE LOW PRESSURE
SYSTEM EXITING TO OUR NORTHEAST...ARCTIC AIR WILL CONTINUE TO DEEPEN
ACROSS THE LAKES RIGHT INTO SATURDAY...WITH A SECONDARY TROUGH
WORKING ACROSS THE AREA LATE TONIGHT/EARLY SATURDAY. 850 MB TEMPS
WILL DROP FROM -14/-18C THIS EVENING TO -22/-24C BY MIDDAY
SATURDAY...CREATING EXTREME INSTABILITY OVER THE LAKES. THIS
INSTABILITY WILL PERSIST RIGHT INTO SUNDAY...ALTHOUGH TEMPERATURES
ALOFT WILL BEGIN TO RECOVER A LITTLE DURING THE DAY. WINDS DURING
THE PERIOD WILL ALSO BE WELL ALIGNED...STARTING OUT TONIGHT AT 280
DEGREES OR SO...THEN VEERING TO 310 DEGREES BEHIND THE PASSAGE OF
THE AFOREMENTIONED SURFACE TROUGH SATURDAY...THEN STAYING THERE FOR
MUCH OF THE DAY BEFORE GRADUALLY BACKING TO 270 AGAIN SATURDAY NIGHT
AND SUNDAY. THESE FACTORS WOULD CERTAINLY ARGUE FOR THE STRONG
LIKELIHOOD OF SOME FLUFFY LOW-DENSITY SNOWS DOWNWIND OF THE LAKES
DURING THIS PERIOD.

THAT SAID HOWEVER...EVEN THOUGH LAKE SNOWS APPEAR TO BE A PRETTY
SURE BET...WE ARE STILL NOT ENTIRELY CERTAIN THAT WARNING-CRITERIA
SNOWS WILL BE REALIZED DOWNWIND OF THE LAKES DURING THIS PERIOD. FOR
ONE THING...THE SURFACE TROUGH PASSAGE LATER TONIGHT/EARLY SATURDAY
WILL PROBABLY HAVE A TENDENCY TO BREAK UP THE BANDS A BIT...WITH
SOME TIME PASSING BEFORE REORGANIZATION OCCURS ON THE MORE
NORTHWESTERLY FLOW SATURDAY MORNING. OF MORE CONCERN...BUFKIT
PROFILES SHOW THAT THE AIR...WHILE VERY COLD...WILL ALSO BE FAIRLY
DRY BELOW THE INVERSION...WHICH COULD BE A BIG LIMITING
FACTOR...PARTICULARLY DURING THE DAY WHEN THE LAKE SNOWS ARE TRYING
TO REORGANIZE AND WILL ALSO HAVE TO CONTEND WITH ADDITIONAL DIURNAL
EFFECTS. FOR THESE REASONS...WE FEEL IT PRUDENT TO JUST CONTINUE
WITH THE CURRENT WATCHES AT THIS TIME...AND LET THE DAY SHIFT
EVALUATE THINGS FURTHER BEFORE HOISTING ANY ADVISORIES/WARNINGS.

OUTSIDE OF THE LAKE EFFECT AREAS...THERE WILL ONLY BE SCATTERED SNOW
SHOWERS DURING THE PERIOD...WITH TEMPERATURES AT THEIR COLDEST OF
THE SEASON SO FAR. READING SATURDAY WILL GENERALLY BE NO HIGHER THAN
THE MID TEENS...AS TEMPS WILL GO NOWHERE WITH STRONG COLD ADVECTION
CONTINUING.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

THIS PERIOD WILL BEGIN WITH A MORE ZONAL FLOW ALOFT BUT TEMPERATURES
AT 850 MILLIBARS OF MINUS 16C TO MINUS 18C WILL STILL BE CONDUCIVE
FOR LAKE EFFECT SNOW EAST OF BOTH LAKES AS HIGH PRESSURE TO OUR
SOUTH HELPS PRODUCE A WESTERLY FLOW. THIS PATTERN WILL PERSIST INTO
TUESDAY MORNING BUT A GRADUAL WARMING ALOFT WILL EVENTUALLY WEAKEN
AND PUT AN END TO IT.

A LITTLE MILDER WEATHER WILL RETURN FOR MID WEEK AS THE UPPER FLOW
REMAINS ZONAL WITH WEAK DISTURBANCES PASSING TO OUR NORTH. SNOW
SHOWERS CANNOT BE RULED OUT ANY OF THE MID WEEK DAYS BUT NOTHING
IMPORTANT IS SEEN AT THIS TIME.

AVIATION...

VFR CONDITIONS AT 06Z WILL QUICKLY DETERIORATE DURING THE PREDAWN
HOURS AS A SHARP COLD FRONT CROSSES THE REGION FROM WEST TO EAST.
CIGS AND VSBYS WILL LOWER TO MVFR AFTER 09Z AT KBUF AND 13Z AT
KART...WITH THE FROPA FOLLOWING A COUPLE HOURS LATER. LOCAL IFR
CONDITIONS CAN BE EXPECTED IMMEDIATELY FOLLOWING THE FRONT...BUT
DRIER AIR SHOULD ALLOW AN IMPROVEMENT TO MVFR AND EVEN VFR THIS
AFTERNOON. STRONG WINDS WILL BE THE BIG STORY...WITH SOUTHERLY WINDS
OF 25 TO 35 KTS AHEAD OF THE FRONT AT ALL SITES. THE FRONT ITSELF IS
STILL SCHEDULED TO CROSS KBUF AROUND 11Z THIS MORNING AND REACH KART
BY 14-15Z. LOOK FOR A 2 TO 4 HOUR PERIOD OF VERY STRONG WESTERLY SFC
WINDS THEN...IN RANGE OF 40-50 KTS AT ALL SITES. WINDS WILL DIMINISH
TO MORE REASONABLE LEVELS...15 TO 25 KTS...LATER THIS AFTERNOON AND
EVENING.

MARINE...

GALE WARNINGS CONTINUE FOR LAKE ONTARIO THROUGH 6 PM TODAY. LOOK FOR
STRONG SOUTHERLIES TO SHIFT ABRUPTLY TO WESTERLY GALES FOLLOWING
THE FRONTAL PASSAGE...FROM 10Z TO 14Z EAST TO WEST THIS MORNING.
WINDS WILL PEAK A FEW HOURS AFTER FROPA...IN THE RANGE OF 40 TO 45
KTS SUSTAINED...BEFORE GRADUALLY DIMINISHING BELOW GALE FORCE BY
THIS EVENING. SUCH WINDS WILL SUPPORT A BUILDUP OF WAVES TO OVER 15
FEET LATER THIS AFTERNOON OVER THE MID AND EAST LAKE AREAS.

OVER ON LAKE ERIE...A MAJOR SEICHE WILL OCCUR THIS MORNING FOLLOWING
FROPA. 45 KT WESTERLY GALES WILL SEND A MAJOR SURGE UP LAKE
ERIE...WITH RISES OF 6 FEET POSSIBLE IN BUFFALO HARBOR IN AN HOUR OR
TWO CENTERING ON 8 AM OR SO. THE LAKE LEVEL WILL THEN VARY
ERRATICALLY DUE TO SLOSHING FOR A FEW HOURS. LAKESHORE FLOOD
WARNINGS WILL BE CONTINUED UNTIL 4 PM TODAY FOR THE NEW YORK
SHORELINE.

HYDROLOGY...

DRAMATIC WARMUP AND RAIN MELTED ALL THE SNOWPACK IN WESTERN NY AGAIN
TODAY. THE RUNOFF OF AS MUCH AS 1 INCH OF SWE ALONG WITH QPF OF 0.25
TO 0.5 INCH CAUSED GOOD RISES ON BUFFALO AREA CREEKS...BUT ALL
APPEAR TO BE CRESTING SAFELY BELOW ACTION STAGE. WILL KEEP AN EYE ON
THEM BUT ANY REMAINING RUNOFF SHOULD SHUT OFF THIS MORNING AS TEMPS
PLUNGE BELOW FREEZING.

CLIMATE...

TODAY WILL BE A HISTORICAL DAY. TEMPS AT AMAZING LEVELS IN THE
PREDAWN HOURS. BUF HAS TIED ITS RECORD DAILY MAX GOING BACK 123 YRS
(1883) AT 61...ROC ALREADY HAS SET A NEW RECORD OF AT LEAST 60
(RERS ISSUED)...BOTH CITIES WILL BE SOME 40 DEGREES OR MORE COLDER
WITHIN 24 HOURS

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING FOR NYZ001-002-010>012-019>021-085 UNTIL 4
     PM FRIDAY.
     LAKESHORE FLOOD WARNING FOR NYZ010-019-085 UNTIL 4 PM FRIDAY.
     LAKE EFFECT SNOW WATCH FOR NYZ005-006-019-020-085 FROM 7 PM
     FRIDAY TO 1 PM SUNDAY.
     HIGH WIND WARNING FOR NYZ003>008-013-014 UNTIL 7 PM FRIDAY.
MARINE...NONE.

&&

UPDATE...JJR
PREVIOUS SHORT TERM...JJR
PREVIOUS LONG TERM...SAGE
PREVIOUS AVIATION/MARINE/HYDROLOGY/CLIMATE...SFM
Hazardous weather outlook, Feb 17, 4:32 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
432 AM EST FRI FEB 17 2006

NYZ001-002-010>012-021-180930-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-ALLEGANY-
432 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NIAGARA FRONTIER...AND
PORTIONS OF THE WESTERN SOUTHERN TIER.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM THIS AFTERNOON.

A LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM THIS
AFTERNOON FOR THE ERIE COUNTY SHORELINE.

WIDESPREAD DAMAGING WINDS WILL OCCUR AFTER THE PASSAGE OF A STRONG
COLD FRONT THIS MORNING...BEFORE GRADUALLY DIMINISHING THIS
AFTERNOON. WIND SPEEDS WILL AVERAGE 30 TO 50 MPH...WITH GUSTS OVER
60 MPH POSSIBLE. THESE SPEEDS COULD CAUSE PROPERTY DAMAGE...DOWN
TREES...AND CAUSE POWER OUTAGES. THE STRONG WINDS ARE ALSO LIKELY
TO PRODUCE A SURGE OF WATER ON THE EASTERN END OF LAKE
ERIE...WHICH COULD CAUSE FLOODING PROBLEMS FOR A FEW HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

CALLS REPORTING WIND DAMAGE WOULD BE VERY HELPFUL.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ003-004-013-014-180930-
MONROE-WAYNE-LIVINGSTON-ONTARIO-
432 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GENESEE VALLEY AND
WESTERN FINGER LAKES REGION.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM THIS EVENING.

WIDESPREAD DAMAGING WINDS WILL OCCUR AFTER THE PASSAGE OF A STRONG
COLD FRONT THIS MORNING...BEFORE GRADUALLY DIMINISHING THIS
AFTERNOON. WIND SPEEDS WILL AVERAGE 30 TO 50 MPH...WITH GUSTS OVER
60 MPH POSSIBLE. THESE SPEEDS COULD CAUSE PROPERTY DAMAGE...DOWN
TREES...AND CAUSE POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

CALLS REPORTING WIND DAMAGE WOULD BE VERY HELPFUL.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-180930-
JEFFERSON-LEWIS-
432 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JEFFERSON AND LEWIS COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM THIS EVENING.

WIDESPREAD DAMAGING WINDS WILL OCCUR AFTER THE PASSAGE OF A STRONG
COLD FRONT THIS MORNING...BEFORE GRADUALLY DIMINISHING THIS
AFTERNOON. WIND SPEEDS WILL AVERAGE 30 TO 50 MPH...WITH GUSTS OVER
60 MPH POSSIBLE. THESE SPEEDS COULD CAUSE PROPERTY DAMAGE...DOWN
TREES...AND CAUSE POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

CALLS REPORTING WIND DAMAGE WOULD BE VERY HELPFUL.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ019-020-085-180930-
CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
432 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CHAUTAUQUA...CATTARAUGUS...AND
SOUTHERN ERIE COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM THIS AFTERNOON.

A LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM THIS
AFTERNOON FOR THE ERIE COUNTY SHORELINE.

A LAKE EFFECT SNOW WATCH REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SUNDAY AFTERNOON.

WIDESPREAD DAMAGING WINDS WILL OCCUR AFTER THE PASSAGE OF A STRONG
COLD FRONT THIS MORNING...BEFORE GRADUALLY DIMINISHING THIS
AFTERNOON. WIND SPEEDS WILL AVERAGE 30 TO 50 MPH...WITH GUSTS OVER
60 MPH POSSIBLE. THESE SPEEDS COULD CAUSE PROPERTY DAMAGE...DOWN
TREES...AND CAUSE POWER OUTAGES. THE STRONG WINDS ARE ALSO LIKELY
TO PRODUCE A SURGE OF WATER ON THE EASTERN END OF LAKE ERIE...
WHICH COULD CAUSE FLOODING PROBLEMS FOR A FEW HOURS.

LAKE EFFECT SNOWS ARE EXPECTED TO DEVELOP THIS EVENING OVER
PORTIONS OF CHAUTAUQUA...CATTARAUGUS AND SOUTHERN ERIE COUNTIES...
AND CONTINUE THROUGH SUNDAY AFTERNOON. SIGNIFICANT ACCUMULATIONS
ARE POSSIBLE...ALONG WITH BLOWING AND DRIFTING SNOW DURING FRIDAY
NIGHT AND SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE SNOWS ARE EXPECTED TO CONTINUE INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

CALLS REPORTING WIND DAMAGE AND SNOWFALL ACCUMULATIONS WOULD BE
VERY HELPFUL.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ005-006-180930-
NORTHERN CAYUGA-OSWEGO-
432 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CAYUGA AND OSWEGO
COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM THIS EVENING.

A LAKE EFFECT SNOW WATCH REMAINS IN EFFECT FROM FRIDAY EVENING
THROUGH SUNDAY AFTERNOON.

WIDESPREAD DAMAGING WINDS WILL OCCUR AFTER THE PASSAGE OF A STRONG
COLD FRONT THIS MORNING...BEFORE GRADUALLY DIMINISHING THIS
AFTERNOON. WIND SPEEDS WILL AVERAGE 30 TO 50 MPH...WITH GUSTS OVER
60 MPH POSSIBLE. THESE SPEEDS COULD CAUSE PROPERTY DAMAGE...DOWN
TREES...AND CAUSE POWER OUTAGES.

LAKE EFFECT SNOWS ARE EXPECTED TO DEVELOP THIS EVENING OVER
PORTIONS OF NORTHERN CAYUGA AND OSWEGO COUNTIES...AND CONTINUE
THROUGH SUNDAY AFTERNOON. SIGNIFICANT ACCUMULATIONS ARE
POSSIBLE...ALONG WITH BLOWING AND DRIFTING SNOW DURING FRIDAY
NIGHT AND SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LAKE SNOWS ARE EXPECTED TO CONTINUE INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

CALLS REPORTING WIND DAMAGE AND SNOWFALL ACCUMULATIONS WOULD BE
VERY HELPFUL.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-180930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
432 AM EST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

STRONG GALE FORCE WINDS...WITH GUSTS EXCEEDING STORM FORCE...ARE
EXPECTED ON BOTH LAKES ERIE AND ONTARIO TODAY. IN ADDITION...A SEICHE
IS LIKELY THIS MORNING ON THE EAST END OF LAKE ERIE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

JJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Northern Erie

When
February 17, 6:14 AM EST to 3:00 PM EST
Where
Northern Erie forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Southern Erie

When
February 17, 6:30 AM EST to 3:00 PM EST
Where
Southern Erie forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

High Wind, Monroe

When
February 17, 7:00 AM EST to 5:00 PM EST
Where
Monroe forecast zone
Measured
67 kt (77 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$500,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

High Wind, Niagara

When
February 17, 7:10 AM EST to 3:00 PM EST
Where
Niagara forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

High Wind, Genesee

When
February 17, 7:30 AM EST to 3:00 PM EST
Where
Genesee forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

High Wind, Chautauqua

When
February 17, 7:43 AM EST to 3:00 PM EST
Where
Chautauqua forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

High Wind, Oswego

When
February 17, 7:59 AM EST to 5:00 PM EST
Where
Oswego forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

High Wind, Wayne

When
February 17, 8:15 AM EST to 5:00 PM EST
Where
Wayne forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

High Wind, Jefferson

When
February 17, 9:55 AM EST to 5:00 PM EST
Where
Jefferson forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$250,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

High Wind, Ontario

When
February 17, 9:59 AM EST to 5:00 PM EST
Where
Ontario forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

High Wind, Lewis

When
February 17, 10:15 AM EST to 5:00 PM EST
Where
Lewis forecast zone
Measured
70 kt (81 mph) measured gust
Property damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

High Wind, Wyoming

When
February 17, 10:28 AM EST to 3:00 PM EST
Where
Wyoming forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

High Wind, Orleans

When
February 17, 10:35 AM EST to 3:00 PM EST
Where
Orleans forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

High Wind, Allegany

When
February 17, 10:35 AM EST to 3:00 PM EST
Where
Allegany forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

High Wind, Northern Cayuga

When
February 17, 10:35 AM EST to 5:00 PM EST
Where
Northern Cayuga forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

High Wind, Livingston

When
February 17, 11:03 AM EST to 5:00 PM EST
Where
Livingston forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

High Wind, Cattaraugus

When
February 17, 11:06 AM EST to 3:00 PM EST
Where
Cattaraugus forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Monroe2006-02-1752FemaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489762, 5489768, 5489769, 5489760, 5489763, 5489765, 5489772, 5489770, 5489773, 5489776, 5489774, 5489764, 5489761, 5489767, 5489771, 5489775, 5489766.